Florida, 2005

Hail and Damaging Winds in Florida, April 7, 2005

April 7, 2005 · NWS MLB · 12 events in 5 counties and zones

9 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 7, 1:36 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 7, 1:36 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL
236 PM EDT THU APR 7 2005

.DISCUSSION...

...SEVERE STORMS POSSIBLE THROUGH THIS EVENING...

REST OF THIS AFTERNOON/TONIGHT...LATEST RADAR LOOPS WERE SHOWING TWO
LINES OF STORMS OVER THE EASTERN/NORTH CENTRAL GULF. THE BOTTOM
PORTION LINE OVER THE EASTERN GULF SHOWS APPARENT STRENGTHENING
TREND LAST SEVERAL TAMPA RADAR SWEEPS. SECOND LINE LINE OF STORMS
WAS DEVELOPING ABOUT 100 MILES BEHIND THE LEADING BAND OF STORMS
OVER THE BIG BEND/EASTERN GULF. LATEST RUC40 UPDATE SHOWED
STRENGTHENING MID AND UPPER LEVEL DYNAMICS/INCREASING UPR DIVERGENCE
...COLD POCKET OF AIR AT 500MB OVER THE NORTH CENTRAL GULF COAST AND
CENTRAL GULF WATERS. THESE PARAMETERS SHOULD MOVE ACROSS THE
NORTHERN CWA LATE AFTERNOON/EVENING KEEPING THREAT OF STRONG/SEVERE
STORMS IN THE FORECAST. STRONG VORTICITY ADVECTION AND INCREASING
LARGE SCALE LIFT/DIV Q THROUGH MID/UPPER LEVEL COLUMN SHOULD THEN
MAINTAIN HIGH PROBABILITY OF THUNDER AFTER MIDNIGHT FROM
ORLANDO-CAPE CANAVERAL SOUTH. OVERNIGHT LOWS LOOK GOOD WHEN TAKING
INTO CONSIDERATION ANY RAIN COOLED AIR FROM STORM DOWNDRAFTS.

FRI...BAND OF CONVECTION SHOULD BE OVER FAR SOUTHERN SECTIONS EARLY
IN THE DAY THEN SHIFT SOUTHEAST OF THE AREA BEFORE NOON.  DRYING
WILL WORK INTO THE REGION BEHIND THE WEAKENING COLD FRONT DRIVING
THE DEEP CONVECTION.  PRECIPITABLE WATER VALUES ARE FORECAST TO FALL
TO AROUND AN INCH.  DEEP LAYER CYCLONIC FLOW HOWEVER WILL LEAD TO
DESTABILIZATION DURING AFTERNOON HEATING.  LIMITED DEEP MOISTURE
SHOULD HOLD COVERAGE OF CONVECTION TO SCATTERED...WITH AFTERNOON
DEVELOPMENT PROBABLY HAVING THE MOST COVERAGE IN THE NORTH WHERE
MINUS 14-15 DEGREE 500 MB TEMPS ARE PROGGED.  COULD SEE A FEW STORMS
PRODUCING HAIL IF INCREASING APRIL SUN ANGLE DOES ITS THING AND
PRODUCES ENOUGH INSTABILITY.

SAT...UPPER TROUGH WILL SHIFT EAST OF THE AREA BY EARLY IN THE DAY
SO LARGE SCALE SUBSIDENCE WILL PRODUCE DRYING.  STILL COULD BE SOME
LOW CLOUDS AS LOW LEVEL MOIST CYCLONIC FLOW LINGERS.

SUN-MON...SURFACE RIDGE ALONG THE EAST COAST WILL SWING WINDS TO
ONSHORE BUT RIDGE ALOFT WILL KEEP DEEP MOISTURE LIMITED SO CONTINUED
DRY CONDITIONS.

TUE-THU...MODELS NOT IN TOO BAD OF AGREEMENT IN NEXT LOW PRESSURE
SYSTEM MOVING EASTWARD ACROSS THE MISSISSIPPI VALLEY...BUT FURTHER
NORTH THAN THE CURRENT ONE.  HAVE KEPT A DRY FORECAST FOR TUE AND A
CHANCE FOR STORMS WED.  WITH TIMING/STRENGTH UNCERTAINTIES...SOME
ACTIVITY COULD COME IN AS EARLY AS LATE TUE THOUGH.  ALSO IF SYSTEM
STAYS FAR ENOUGH TO THE NORTH...THERE WILL BE LIMITED DRYING THU SO
HAVE KEPT CHANCE POPS GOING THEN.

&&

.MARINE...ADVISORY TONIGHT SHOULD GIVE WAY TO IMPROVING CONDITIONS
DURING THE DAY FRI AS WEST WINDS WORK IN BEHIND WEAKENING COLD FRONT
AND GRADIENT DECREASES.  OFFSHORE FLOW WILL CONTINUE SAT THEN A WEAK
BACKDOOR FRONT WILL PUSH OFF THE EASTERN SEABOARD SUNDAY WITH HIGH
PRESSURE RIDGE BEHIND IT RETURNING THE FLOW TO ONSHORE BY SUN
NIGHT.  THE FLOW WILL CONTINUE TO VEER EARLY NEXT WEEK WITH
INCREASING SOUTHEAST WINDS TUE AS STORM SYSTEM MOVES INTO THE
MIDDLE PART OF THE COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  78  58  77 /  80  30   0   0
MCO  64  80  59  78 /  70  30   0   0
MLB  66  80  60  78 /  70  30   0   0
VRB  68  81  59  78 /  60  30   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH NUMBER 137 EFFECTIVE UNTIL 7 PM FOR
LAKE/ORANGE/SEMINOLE/VOLUSIA.
LAKE WIND ADVISORY UNTIL 8 PM ALL COUNTIES.
SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET.

&&

SHORT TERM...WIMMER
LONG TERM....LASCODY
Hazardous weather outlook, Apr 7, 4:00 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
500 PM EDT THU APR 7 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
080300-
FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
SAINT LUCIE-VOLUSIA-
500 PM EDT THU APR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

...SEVERE THUNDERSTORM WATCH FOR LAKE...VOLUSIA...SEMINOLE...AND
ORANGE COUNTIES UNTIL 700 PM THIS EVENING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THUNDERSTORM IMPACT...
THE STORM SYSTEM SYSTEM WHICH BROUGHT SEVERE WEATHER TO PORTIONS OF
THE SOUTHEAST STATES OVER RECENT DAYS WILL IMPACT FLORIDA THIS
EVENING AND TONIGHT.  THIS SYSTEM HAS PRODUCED SEVERE WEATHER
IN MARION COUNTY...WHERE 70 MPH WIND GUSTS AND ONE INCH HAIL WERE
REPORTED.

BY EARLY EVENING...THE STRONG SQUALL LINE HAS PUSHED INTO NORTH
VOLUSIA AND NORTH LAKE COUNTIES. THIS LINE EXTENDED ACROSS THE
FLORIDA PENINSULA AND INTO THE GULF OF MEXICO.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND NORTH
OF THE I-4 CORRIDOR THROUGH THE EVENING. THE LINE WILL PUSH SOUTH OF
I-4 BY THROUGH THE EVENING AND WILL CONTINUE SOUTHWARD ACROSS
CAPE CANAVERAL AND THE ORLANDO METRO AREA...MAINLY AFTER 600 PM.

SEVERE WEATHER IN THE FORM OF HAIL...DAMAGING WINDS...OR BRIEF
TORNADOES MAY ACCOMPANY THE STRONGEST STORMS. A MODERATE THREAT WILL
EXIST FOR DAMAGING WIND AND HAIL...AND A LOW THREAT FOR TORNADOES.

THE LINE OF STORMS WILL THEN IMPACT AREAS SOUTH OF ORLANDO AND CAPE
CANAVERAL FROM MID EVENING INTO THE EARLY MORNING HOURS OF FRIDAY.
AS THE LINE MOVES FARTHER SOUTH...THE INTENSITY OF THE STORMS IS
EXPECTED TO LESSEN.

...FLOOD IMPACT...
THUNDERSTORMS WITH HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES PASSING
OVER THE SAME LOCATIONS MAY PRODUCE LOCALIZED STREET FLOODING NORTH
OF A LINE FROM ABOUT LAKE KISSIMMEE TO MELBOURNE.

...HIGH WIND IMPACT...
SOUTH WINDS OF 20 MPH WILL OCCASIONALLY GUST TO BETWEEN 25 AND 30 MPH
AHEAD OF THE THUNDERSTORM LINE. BOATERS ON INLAND LAKES ARE ADVISED
TO EXERCISE CAUTION.

...MARINE THUNDERSTORM GUST IMPACT...
BOATERS SHOULD BE ALERT FOR STORMS MOVING OFFSHORE FROM THE WEST AND
SOUTHWEST DURING THE LATE AFTERNOON AND EVENING. ORGANIZED STORMS MAY
PRODUCE WINDS IN EXCESS OF 34 KNOTS...ESPECIALLY NORTH OF COCOA
BEACH.

...WIND AND SEA IMPACT...
SOUTH WINDS OF 20 TO 25 KNOTS AND SEAS OF 4 TO 7 FEET WILL OCCUR IN
ADVANCE OF THE WEATHER SYSTEM THIS AFTERNOON AND TONIGHT. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR MARINE INTERESTS.

...RIP CURRENT IMPACT...
GUSTY SOUTHERLY WINDS WILL CREATE A STRONG NORTHWARD FLOWING CURRENT
ACROSS THE COASTAL WATERS. SWIMMERS ENTERING THE SURF TODAY SHOULD BE
PREPARED FOR THIS SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON. A FEW OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD MONITOR THE WEATHER
TODAY. FORMAL ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

BRAGAW

In the hours before

Special weather statement, Apr 7, 3:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
408 PM EDT THU APR 7 2005

FLZ041-044-141-072030-
COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-
408 PM EDT THU APR 7 2005

...STRONG STORMS MOVING EAST NORTHAST AT 45 MPH TOWARD NORTHERN
LAKE AND NORTHERN VOLUSIA COUNTY...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND HAIL ACROSS MARION
COUNTY MOVING EAST NORTHEAST AT 45 MPH TOWARD NORTHERN VOLUSIA
AND NORTHERN LAKE COUNTY. LAKE GEORGE...BARBERVILLE AND SEVILLE
ARE IN THE PATH OF THIS STORM.

THIS STORM HAS CAUSED DAMAGE ACROSS MARION COUNTY. IF A WARNING IS
ISSUED HEAD INDOORS QUICKLY INTO A STURDY BUILDING AWAY FROM
WINDOWS.

VOLKMER

The radar

The Melbourne radar (KMLB), 145 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
April 7, 4:00 PM EST
Where
Lake County, Astor
Measured
1.25 in hail
Reported by
BROADCAST MEDIA
Coordinates
29.167, -81.533

Hail, Volusia

When
April 7, 4:10 PM EST
Where
Volusia County, Barberville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.183, -81.433

Hail, Volusia

When
April 7, 4:20 PM EST
Where
Volusia County, 5 mi SW of Ormond By the Sea
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.300, -81.133

Hail, Lake

When
April 7, 4:35 PM EST
Where
Lake County, Fruitland Park
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.850, -81.900

Hail, Volusia

When
April 7, 4:35 PM EST
Where
Volusia County, Ormond Beach
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.283, -81.050

Hail, Orange

When
April 7, 5:05 PM EST
Where
Orange County, Orlando Intl Arpt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.433, -81.317

Thunderstorm Wind, Seminole

When
April 7, 5:15 PM EST
Where
Seminole County, Oviedo
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
28.667, -81.200

Thunderstorm winds blew down trees and produced minor roof damage on five homes near Pine Lake Road. Minor wind damage was also reported at Oviedo Highschool and to a service station awning. A warehouse in the area received major roof damage.

Thunderstorm Wind, Seminole

When
April 7, 5:15 PM EST
Where
Seminole County, Geneva
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.733, -81.117

Thunderstorm winds blew down trees and damaged one house.

Hail, Orange

When
April 7, 5:30 PM EST
Where
Orange County, 4 mi E of Orlando
Measured
2.75 in hail
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
28.550, -81.300

Baseball size hail fell east of Orlando damaging some cars.

Hail, Orange

When
April 7, 5:40 PM EST
Where
Orange County, 5 mi E of Bithlo
Measured
2.25 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
28.550, -81.017

Hail, Brevard

When
April 7, 6:00 PM EST
Where
Brevard County, Titusville
Measured
1.25 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
28.600, -80.800

Thunderstorm Wind, Brevard

When
April 7, 6:20 PM EST
Where
Brevard County, 3 mi N of Cape Canaveral
Measured
56 kt (64 mph) measured gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
28.433, -80.600

A NASA wind tower reported a thunderstorm gust to 56 knots.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443313, 5443314, 5443315, 5443316, 5443317, 5443318, 5443319, 5443320, 5443324, 5443321, 5443322, 5443323.